Full_shec_sex_101_banner

Opioids and Naloxone

What are opioids:

Opioids are drugs intended to be used in treating pain. However, some individuals utilize these drugs to get high, and this incorrect usage may result in an overdose.

Common Opioids:

  • Fentanyl

  • Morphine

  • Heroin

  • Metadone

  • Oxycodone

Signs & Symptoms of Opioid Overdose:

  • Slow or lack of breathing

  • Difficulty staying awake, walking, or talking

  • Pale or blue skin

  • Small pinpoint pupils

  • Eyes rolled back

  • Limp body

  • Vomiting

  • No response to noise or pain stimuli (ex. trap squeeze or sternal rub)

  • Snoring or gurgling sounds

Who is at Risk of Opioid Overdose:

  • Those who:

    • are taking prescription opioids that were not prescribed to them and could be too strong

    • are buying opioids from the street and don’t know how strong they are

    • have bought street drugs that are laced with opioids

    • have overdosed on opioids before

    • are mixing opioids with other downers like alcohol or benzos (e.g. Valium, Xanax)

    • have stopped using opioids for a while (which lowers theirs tolerance)

    • have just been released from jail and haven’t used opioids in a while

    • are using opioids alone

How to prevent opioid overdose:

  • Don’t give anyone your prescription opioids or take opioids prescribed for someone else.

  • Don’t mix drugs or take drugs with alcohol.

  • Don’t use opioids alone

  • If you switch to a stronger opioid, use less and do a test dose.

  • If you’re using opioids after cutting down or not using for a while, start low and go slow.

 

 

What is Naloxone:

Nalaxone is a drug that can be used to temporarily reverse an opioid overdose. It can help the overdosed individual regain consciousness & breathe normally again. This drug can be administered through either an injection or a nasal spray. It is important to note that this drug is not simply an antidote and the overdosed individual will require professional medical assistance regardless.

What is in a Naloxone Kit?

  • Injectable:

    • 1 hard case

    • 2 (0.4 mg/1ml) vials of ampoules of naloxone

    • 2 safety-engineered syringes with 25g, 1” needles attached

    • 2 devices (known as “breakers,” "snappers,” or “openers”) for opening ampoules safely

    • 1 pair of non-latex gloves

    • 1 card that identifies the person who is trained to give the naloxone

  • Nasal Spray

    • 1 hard case

    • 2 doses of Narcan® Nasal Spray (4 mg/0.1ml)

    • 1 pair of non-latex gloves

    • 1 card that identifies the person who is trained to give the naloxone

    • 1 insert with instructions (English and French)

    • 1 insert with additional information on the medication (English and French)

  • *Remember to check the expiry date!

How to Use a Naloxone Kit

  • Injectable:

  1. Shake their shoulders and shout their name.

  2. Call 911 if they are unresponsive.

  3. Give chest compressions

  4. Give naloxone:

    • Inject 1 vial or ampoule (a small glass container) (0.4 mg/1 ml) of naloxone into their upper arm or upper leg.

  5. Resume chest compressions.

  6. Continue compressions until the person responds or EMS arrives. If they are not awake after 2-3 minutes, give a second dose of naloxone.

  7. If they begin to breath, put them in recovery position

  8. Stay until the ambulance arrives in case paramedics need help or information, or the overdose symptoms return. With more powerful opioids (fentanyl and carfentanil) there is a possibility that a person will go into overdose again even after they have been given naloxone.

  • Nasal spray

  1. Shake their shoulders and shout their name.

  2. Call 911 if they are unresponsive.

  3. Give chest compressions:

  4. Give naloxone:

    1. make sure the person is lying on their back

    2. insert tip of nozzle into one nostril

    3. press the plunger firmly

  5. Resume chest compressions.

  6. Continue compressions until the person responds or EMS arrives.

  7. If they are not awake after 2-3 minutes, give a second dose of naloxone.

  8. If the person begins breathing on their own, or if you have to leave them on their own, put them in the recovery position.

  9. Stay until the ambulance arrives in case paramedics need help or information, or the overdose symptoms return. With more powerful opioids (fentanyl and carfentanil) there is a possibility that a person will go into overdose again even after they have been given naloxone.

How to get a naloxone kit:

  • Naloxone is available without a prescription at participating pharmacies, and you will need to show your Ontario Health Care. The pharmacist will provide you with training on how to recognize overdose & how to use the naloxone kit

Participating pharmacies at Mac

  • Shoppers Drug Mart

    • 1341 Main St. West, Hamilton L8S 1C6 (across main)

    • 991 King St. West, Hamilton L8S 1K9 (in Westdale)

    • 101 Osler Dr. Dundas L9H4H4 (in University plaza)

    • 620 King St. West Hamilton L8P1C2 (Dundern & King)

    • 181 Main St. West, Hamilton L8P 4S1 (Main & Hess)

  • Metro pharmacy

    • 119 Osler Dr. Dundas L9H 4B6 (in Univesity plaza)

  • Whitney Plaza Pharmacy

    • 1819 Main St. West, Hamilton L8S 1H6

  • King Medical Pharmacy

    • Unit 5 505 King St. West, Hamilton L8P 1B9

  • McMaster Health Campus Pharmacy

    • 100 Main St. West, Hamilton L8S 4J9 (Main & Bay)


 

For more locations around Ontario, please visit: https://www.ontario.ca/page/where-get-free-naloxone-kit

 

For More Information, please visit:

  • http://www.health.gov.on.ca/en/pro/programs/drugs/naloxone/
    https://www.opatoday.com/professional/resources/for-pharmacists/tools-and-forms/naloxone

  • Published literature:

    • Orkin A, Gassanov MA, Shahin RM. Development and implementation of an opioid overdose prevention and response program in Toronto, Ontario. Canadian Journal of Public Health. 2013 May;104(3):e200-4.



Contact Details

Adrianna Michell
shec@msu.mcmaster.ca
905.525.9140 ext. 22041

Icon-twitter Tweets for #McSU
Follow @MSU_McMaster